Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Computation of the eigenvalues of Sturm-Liouville problems with parameter dependent boundary conditions using the regularized sampling method
HTML articles powered by AMS MathViewer

by Bilal Chanane PDF
Math. Comp. 74 (2005), 1793-1801 Request permission


The purpose in this paper is to compute the eigenvalues of Sturm-Liouville problems with quite general separated boundary conditions nonlinear in the eigenvalue parameter using the regularized sampling method, an improvement on the method based on Shannon sampling theory, which does not involve any multiple integration and provides higher order estimates of the eigenvalues at a very low cost. A few examples shall be presented to illustrate the power of the method and a comparison made with the the exact eigenvalues obtained as squares of the zeros of the exact characteristic functions.
  • P. A. Binding, P. J. Browne, and K. Seddighi, Sturm-Liouville problems with eigenparameter dependent boundary conditions, Proc. Edinburgh Math. Soc. (2) 37 (1994), no. 1, 57–72. MR 1258031, DOI 10.1017/S0013091500018691
  • P. A. Binding and Patrick J. Browne, Oscillation theory for indefinite Sturm-Liouville problems with eigenparameter-dependent boundary conditions, Proc. Roy. Soc. Edinburgh Sect. A 127 (1997), no. 6, 1123–1136. MR 1489428, DOI 10.1017/S0308210500026974
  • Amin Boumenir, The sampling method for Sturm-Liouville problems with the eigenvalue parameter in the boundary condition, Proceedings of the International Conference on Fourier Analysis and Applications (Kuwait, 1998), 2000, pp. 67–75. MR 1759988, DOI 10.1080/01630560008816940
  • A. Boumenir, B. Chanane, Eigenvalues of Sturm-Liouville systems using sampling theory, Appl. Anal., 62, (1996), 323–334.
  • A. Boumenir and B. Chanane, Computing eigenvalues of Sturm-Liouville systems of Bessel type, Proc. Edinburgh Math. Soc. (2) 42 (1999), no. 2, 257–265. MR 1697397, DOI 10.1017/S001309150002023X
  • A. Boumenir and B. Chanane, The computation of negative eigenvalues of singular Sturm-Liouville problems, IMA J. Numer. Anal. 21 (2001), no. 2, 489–501. MR 1825833, DOI 10.1093/imanum/21.2.489
  • B. Chanane, Computing eigenvalues of regular Sturm-Liouville problems, Appl. Math. Lett. 12 (1999), no. 7, 119–125. MR 1750070, DOI 10.1016/S0893-9659(99)00111-1
  • B. Chanane, High order approximations of the eigenvalues of regular Sturm-Liouville problems, J. Math. Anal. Appl. 226 (1998), no. 1, 121–129. MR 1646473, DOI 10.1006/jmaa.1998.6049
  • B. Chanane, The Paley-Wiener-Levinson theorem and the computation of Sturm-Liouville eigenvalues: irregular sampling, Appl. Anal. 75 (2000), no. 3-4, 261–266. MR 1801687, DOI 10.1080/00036810008840847
  • Bilal Chanane, High order approximations of the eigenvalues of Sturm-Liouville problems with coupled self-adjoint boundary conditions, Appl. Anal. 80 (2001), no. 3-4, 317–330. MR 1914684, DOI 10.1080/00036810108840995
  • B. Chanane, On a class of random Sturm-Liouville problems, Int. J. Appl. Math. 8 (2002), no. 2, 171–182. MR 1869540
  • B. Chanane, Approximation of the eigenvalues of regular fourth order Sturm-Liouville problems using interpolation theory, Approximation theory, X (St. Louis, MO, 2001) Innov. Appl. Math., Vanderbilt Univ. Press, Nashville, TN, 2002, pp. 155–166. MR 1924880
  • Charles T. Fulton, Two-point boundary value problems with eigenvalue parameter contained in the boundary conditions, Proc. Roy. Soc. Edinburgh Sect. A 77 (1977), no. 3-4, 293–308. MR 593172, DOI 10.1017/S030821050002521X
  • Don Hinton and Philip W. Schaefer (eds.), Spectral theory and computational methods of Sturm-Liouville problems, Lecture Notes in Pure and Applied Mathematics, vol. 191, Marcel Dekker, Inc., New York, 1997. MR 1460546
  • M. A. Naĭmark, Linear differential operators. Part II: Linear differential operators in Hilbert space, Frederick Ungar Publishing Co., New York, 1968. With additional material by the author, and a supplement by V. È. Ljance; Translated from the Russian by E. R. Dawson; English translation edited by W. N. Everitt. MR 0262880
  • John D. Pryce, Numerical solution of Sturm-Liouville problems, Monographs on Numerical Analysis, The Clarendon Press, Oxford University Press, New York, 1993. Oxford Science Publications. MR 1283388
  • Frank Stenger, Numerical methods based on sinc and analytic functions, Springer Series in Computational Mathematics, vol. 20, Springer-Verlag, New York, 1993. MR 1226236, DOI 10.1007/978-1-4612-2706-9
  • Johann Walter, Regular eigenvalue problems with eigenvalue parameter in the boundary condition, Math. Z. 133 (1973), 301–312. MR 335935, DOI 10.1007/BF01177870
  • Ahmed I. Zayed, Advances in Shannon’s sampling theory, CRC Press, Boca Raton, FL, 1993. MR 1270907
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2000): 34B24, 34L15, 34B07
  • Retrieve articles in all journals with MSC (2000): 34B24, 34L15, 34B07
Additional Information
  • Bilal Chanane
  • Affiliation: Department of Mathematical Sciences, KFUPM, Dhahran 31261, Saudi Arabia
  • Email:
  • Received by editor(s): June 23, 2003
  • Received by editor(s) in revised form: March 18, 2004
  • Published electronically: March 18, 2005
  • © Copyright 2005 American Mathematical Society
  • Journal: Math. Comp. 74 (2005), 1793-1801
  • MSC (2000): Primary 34B24, 34L15, 34B07
  • DOI:
  • MathSciNet review: 2164097